Browse

You are looking at 1 - 5 of 5 items for :

  • Methylprednisolone x
  • Open access x
Clear All
Open access

Misaki Aoshima, Koji Nagayama, Kei Takeshita, Hiroshi Ajima, Sakurako Orikasa, Ayana Iwazaki, Hiroaki Takatori and Yutaka Oki

Summary

Patients treated with immunosuppressive drugs, especially methotrexate (MTX), rarely develop lymphoproliferative disorders (LPDs), known as MTX-related LPD (MTX–LPD). The primary site of MTX–LPD is often extranodal. This is the first reported case of MTX–LPD in the pituitary. A 65-year-old woman was admitted to our hospital with symptoms of oculomotor nerve palsy and multiple subcutaneous nodules. She had been treated with MTX for 11 years for rheumatoid arthritis. Computed tomography showed multiple masses in the orbit, sinuses, lung fields, anterior mediastinum, kidney, and subcutaneous tissue. Brain magnetic resonance imaging revealed a sellar mass. She was diagnosed with hypopituitarism and central diabetes insipidus based on endocrine examination. Although pituitary biopsy could not be performed, we concluded that the pituitary lesion was from MTX–LPD, similar to the lesions in the sinuses, anterior mediastinum, and subcutaneous tissue, which showed polymorphic LPD on biopsy. MTX was discontinued, and methylprednisolone was administered to improve the neurologic symptoms. After several weeks, there was marked improvement of all lesions, including the pituitary lesion, but the pituitary function did not improve. When pituitary lesions are caused by MTX–LPD, the possibility of anterior hypopituitarism and central diabetes insipidus needs to be considered. Further studies are needed to investigate the effectiveness of early diagnosis and treatment of MTX–LPD in restoring pituitary dysfunction.

Learning points

  • Pituitary lesions from MTX–LPD may cause hypopituitarism and central diabetes insipidus.
  • Pituitary metastasis of malignant lymphoma and primary pituitary lymphoma, which have the same tissue types with MTX–LPD, have poor prognosis, but the lesions of MTX–LPD can regress only after MTX discontinuation.
  • In cases of pituitary lesions alone, a diagnosis of MTX–LPD may be difficult, unless pituitary biopsy is performed. This possibility should be considered in patients treated with immunosuppressive drugs.
  • Pituitary hypofunction and diabetes insipidus may persist, even after regression of the lesions on imaging due to MTX discontinuation.
Open access

Charlotte Delcourt, Halil Yildiz, Alessandra Camboni, Eric Van den Neste, Véronique Roelants, Alexandra Kozyreff, Jean Paul Thissen, Dominique Maiter and Raluca Maria Furnica

Summary

A 26-year-old woman presented with persistent headache and tiredness. Biological investigations disclosed a moderate inflammatory syndrome, low PTH-hypercalcemia and complete anterior hypopituitarism. A magnetic resonance imaging (MRI) of the pituitary gland was performed and revealed a symmetric enlargement with a heterogeneous signal. Ophthalmological examination showed an asymptomatic bilateral anterior and posterior uveitis, and a diagnosis of pituitary sarcoidosis was suspected. As the localization of lymphadenopathies on the fused whole-body FDG-PET/computerized tomography (CT) was not evoking a sarcoidosis in first instance, an excisional biopsy of a left supraclavicular adenopathy was performed showing classic nodular sclerosis Hodgkin’s lymphoma (HL). A diagnostic transsphenoidal biopsy of the pituitary gland was proposed for accurate staging of the HL and surprisingly revealed typical granulomatous inflammation secondary to sarcoidosis, leading to the diagnosis of a sarcoidosis–lymphoma syndrome. The co-existence of these diseases constitutes a diagnostic challenge and we emphasize the necessity of exact staging of disease in order to prescribe adequate treatment.

Learning points:

  • The possibility of a sarcoidosis–lymphoma syndrome, although rare, should be kept in mind during evaluation for lymphadenopathies.
  • In the case of such association, lymphoma usually occurs after sarcoidosis. However, sarcoidosis and lymphoma can be detected simultaneously and development of sarcoidosis in a patient with previous lymphoma has also been reported.
  • An accurate diagnosis of the disease and the respective organ involvements, including biopsy, is necessary in order to prescribe adequate treatment.
Open access

H Joshi, M Hikmat, A P Devadass, S O Oyibo and S V Sagi

Summary

IgG4-related disease (IgG4-RD) is an immune-mediated fibro-inflammatory condition which can affect various organs including the pituitary gland. The true annual incidence of this condition remains widely unknown. In addition, it is unclear whether IgG4 antibodies are causative or the end result of a trigger. With no specific biomarkers available, the diagnosis of IgG4-related hypophysitis remains a challenge. Additionally, there is a wide differential diagnosis. We report a case of biopsy-proven IgG4-related hypophysitis in a young man with type 2 diabetes mellitus.

Learning points:

  • IgG4-related hypophysitis is part of a spectrum of IgG4-related diseases.
  • Clinical manifestations result from anterior pituitary hormone deficiencies with or without diabetes insipidus, which can be temporary or permanent.
  • A combination of clinical, radiological, serological and histological evidence with careful interpretation is required to make the diagnosis.
  • Tissue biopsy remains the gold standard investigation.
  • Disease monitoring and long-term management of this condition is a challenge as relapses occur frequently.
Open access

Raluca Maria Furnica, Julie Lelotte, Thierry Duprez, Dominique Maiter and Orsalia Alexopoulou

Summary

A 26-year-old woman presented with severe postpartum headaches. Magnetic resonance imaging (MRI) revealed a symmetric, heterogeneous enlargement of the pituitary gland. Three months later, she developed central diabetes insipidus. A diagnosis of postpartum hypophysitis was suspected and corticosteroids were prescribed. Six months later, the pituitary mass showed further enlargement and characteristics of a necrotic abscess with a peripheral shell and infiltration of the hypothalamus. Transsphenoidal surgery was performed, disclosing a pus-filled cavity which was drained. No bacterial growth was observed, except a single positive blood culture for Staphylococcus aureus, considered at that time as a potential contaminant. A short antibiotic course was, however, administered together with hormonal substitution for panhypopituitarism. Four months after her discharge, severe headaches recurred. Pituitary MRI was suggestive of a persistent inflammatory mass of the sellar region. She underwent a new transsphenoidal resection of a residual abscess. At that time, the sellar aspiration fluid was positive for Staphylococcus aureus and she was treated with antibiotics for 6 weeks, after which she had complete resolution of her infection. The possibility of a pituitary abscess, although rare, should be kept in mind during evaluation for a necrotic inflammatory pituitary mass with severe headaches and hormonal deficiencies.

Learning points:

  • The possibility of a pituitary abscess, although rare, should be kept in mind during evaluation for a necrotic inflammatory pituitary mass with severe headaches and hormonal deficiencies.
  • In a significant proportion of cases no pathogenic organism can be isolated.
  • A close follow-up is necessary given the risk of recurrence and the high rate of postoperative pituitary deficiencies.
Open access

Beverly T Rodrigues, Zulfiquer Otty, Kunwarjit Sangla and Vasant V Shenoy

Summary

Autoimmune hypophysitis (AH) has been previously described in a typical demographic population, primarily women in the reproductive age group and perinatal period. The era of immune modulation using anti-cytotoxic T-lymphocyte-associated antigen 4 biological therapy (ipilimumab) against advanced cancers like metastatic melanomas has now resulted in a new form of hypophysitis being increasingly recognised under a spectrum of immune-related adverse events. Drug-related AH often presents with subtle symptoms and a pituitary mass, with the potential for fatality necessitating wide awareness and a high index of clinical suspicion given that it is usually treatable. We describe below two cases of AH within the last three months at our centre, which were treated with different regimens and produced good endocrine outcomes.

Learning points

  • AH is a new and defined clinical entity occurring as a side effect of ipilimumab, which enhances immune-mediated destruction of metastatic melanoma.
  • It can present insidiously and have life-threatening complications related to hypocortisolism, hence a high index of clinical suspicion must be exerted by treating physicians, and seems to result in resolution of pituitary masses and variable improvements of pituitary function.
  • Clinical improvement, radiological resolution of pituitary masses and variable normalisation of pituitary function are possible with early treatment with high-dose oral or i.v. steroids and hormone replacement therapy, although duration and dosing protocols are unclear at this stage.
  • Ipilimumab should continue to be prescribed as treatment for metastatic melanoma; however, close clinical observation of patient's progress must be maintained while they are on this drug.
  • Predictive factors for onset of AH remain unclear and it is imperative that AH is distinguished from pituitary metastases.
  • Further studies are required to determine the safety of continuing therapy with ipilimumab in patients who have developed AH while on treatment.